Pennsylvania, 2023Winter Weather in Pennsylvania, February 9, 2023
February 9, 2023 · NWS CTP · 3 events in 3 counties and zones
A shield of light rain associated with warm advection pushed across central Pennsylvania during the early morning hours of February 9, 2023. Temperatures were just cold enough in some locations north of I-80 for patchy light freezing rain at the onset of the precipitation.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shield of light rain associated with warm advection pushed across central Pennsylvania during the early morning hours of February 9, 2023. Temperatures were just cold enough in some locations north of I-80 for patchy light freezing rain at the onset of the precipitation. This produced just enough of an icy glaze in some locations for a handful of accidents across Tioga, Lycoming, and Sullivan counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 9, 5:22 AM EST, 1 hour 1 minute earlier.
Area forecast discussion, Feb 9, 5:22 AM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service State College PA
522 AM EST Thu Feb 9 2023
.SYNOPSIS...
The low pressure center of a mature cyclone will cross the
Upper Great Lakes later today and move into Quebec by Friday
morning. The cold front of this system will cross the area this
evening and early tonight. Gusty winds will usher in a brief
and modest cool down to start the weekend. A coastal storm may
brush the southeast part of PA with light rain on Sunday or
Sunday night. The temperatures will bounce right back to well
above normal for all of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Rain has spread across all of the northern half of the area with
just a brief spot of light rain expected in the south over the
next few hours. The temps and especially road temps are still
AOB freezing in spots across the NE. However, the rain falling
down from a much-warmer level will bring temps up above freezing
and end the threat of ZR shortly. We should be able to knock
off the rest of the winter weather advy for ZR just after
sunrise.
The best lift remains north of I-80 through the day, and only
spotty showers are expected for the south. Can't totally remove
the chc of a shower. But, most places in the southern half of
the CWA will be dry this aftn. The wind will gradually rise this
aftn, but not really get gusty until the occluded front/triple
point low pass over. This should occur late in the day or early
evening in the west and by midnight in the SE. BUFKIT soundings
indicate 50+KT winds at the top of the mixed layer over the NWrn
half of the area tonight. Model gusts are less drastic, but
collaboration with surrounding offices has led to a solution of
gusts between 40-45KTs over the Alleghenies. This has bumped the
Nrn mtns to a wind advy running for the same time as the
previously issue advy for the Laurel Highlands. The rest of the
area will see gusts into the 30s tonight. Temps likely peak
right before the front moves thru. Dewpoints rise to between
45-50F for most places this evening. There is a small chc of TS
over the far NW, but we'll leave it out after collab with the
neighbors. Post-frontal showers will mix with or even turn to
all snow late tonight over the far NW. Temps will stay above
freezing, though, so no accums are expected overnight. Well-
above normal mins are expected everywhere as the airmass behind
the front is a mix of warm and cool air masses (occlusion).
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Temps do rise a little for the NW on Friday, and the lingering
NW flow will generate showers all day. There could be a coating
of snow on mulch and garbage can lids, but the ground is still
warm-ish and air temps will be at or above freezing all day. The
rest of the area will have a good downslope and a slow
diminishing of the wind as the gradient relaxes some. The
mixed showers will go to all snow Fri night. But, little or no
accums are expected. Someone in the snow belt or on top of
Laurel Ridge or Cresson Mtn could get a thin coating by Sat AM.
Maxes Fri will be well above normal...again (4-12F above). Mins
Fri night will be 8-12F above normal, too. The calendar says
February, but...
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
All medium range guidance supports fair and mild weather
Saturday, as upper trough passes east and surface high builds in
from the Grt Lks. Focus then shifts to cut off upper low over
the southeast CONUS, which is progged to drift off of the
southeast coast by Sunday night. The bulk of latest guidance
grazes southeast Pa with the northern edge of the precipitation
shield Sunday PM, with a few northern outliers among the EC
ensemble members drawing precip to the I-80 corridor. Current
NBM POPs of ranging from <10 pct over the north, to 50pct over
southeast Pa seem reasonable based on the ensemble plumes.
The slow movement of this system and an abundance of Atlantic
moisture could produce a significant amount of precipitation
over some part of the Mid Atlantic with a sharp northern edge
due to high pressure/dry air parked just to the north. As for
ptype, can't rule out some snow if the northern edge of the
precip shield got to Pa, but model thermal profiles indicate
rain would be more likely.
Confidence in fair and mild weather is high for Monday, with all
guidance indicating upper level ridging behind exiting low off
the east coast. The operational EC/Canadian both indicate the
chance for a round of rain/snow showers associated with a cold
front passage Monday night/early Tuesday. However, the ECENS and
GEFS both advertise a much weaker shortwave with an associated
cold front that washes out upon reaching Pa. Thus. the current
forecast favors fair and unseasonably warm conditions into
Tuesday. There is decent agreement among medium range guidance
that a southern stream shortwave and associated surface low will
track west of Pa Tuesday night/Wednesday, potentially spreading
rain showers into the area.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
Lowering ceilings are expected overnight with some light rain
showers moving in from southwest to northeast before daybreak.
The best chance for MVFR restrictions is across the northern
airfields where precipitation will be most widespread. IFR
conditions are unlikely at this time, but possible in the
vicinity of BFD.
Most of the late morning and early afternoon will be dry,
before rain showers develop out ahead of the approaching cold
front later Thu afternoon and evening. Southeastern airfields
will be dry for much of the day.
LLWS will be present for much of Thursday, though the core the
strongest winds aloft moves north over the Penn/Ohio border.
Gradual improvement is expected Thursday night as winds become
gusty and turn out of the northwest.
Outlook...
Fri...Sub-VFR cigs possible N/W mtns. Sfc wind gusts 20-25kts
from ~270-330 deg.
Sat...Sub-VFR cigs/vis possible N/W. Sfc wind gusts 20kts from
300-330 deg.
Sun-Mon...VFR/no sig wx.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 4 PM this afternoon to 8 AM EST Friday for
PAZ004>006-010-011-017-024-025-033-034.
Winter Weather Advisory until 6 AM EST early this morning for
PAZ006-011-012.
Winter Weather Advisory until 9 AM EST this morning for PAZ037-
041-042.
&&
SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Fitzgerald
AVIATION...Colbert/Banghoff
Hazardous weather outlook, Feb 9, 6:04 AM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
604 AM EST Thu Feb 9 2023
PAZ012-018-019-026>028-035-036-045-046-049>053-056>059-063>066-
101115-
Northern Clinton-Northern Centre-Southern Centre-Huntingdon-Mifflin-
Juniata-Fulton-Franklin-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
604 AM EST Thu Feb 9 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ037-041-042-101115-
Tioga-Northern Lycoming-Sullivan-
604 AM EST Thu Feb 9 2023
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-010-011-017-024-025-033-034-101115-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Somerset-
Bedford-
604 AM EST Thu Feb 9 2023
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM EST
FRIDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Winter Weather, Southern Lycoming
- When
- February 9, 6:23 AM EST to 7:42 AM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- State Official
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Light freezing rain produced just enough of an icy glaze for multiple accidents to occur on US Route 220 in Hughesville borough. The road was closed in both directions for just under an hour and a half while PennDOT treated it.
Winter Weather, Sullivan
- When
- February 9, 6:23 AM EST to 7:42 AM EST
- Where
- Sullivan forecast zone
- Reported by
- State Official
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Light freezing rain produced just enough of an icy glaze for multiple accidents to occur on PA Route 42 in Davidson Township. The road was closed for just under an hour and a half while PennDOT treated it.
Winter Weather, Tioga
- When
- February 9, 6:37 AM EST to 8:25 AM EST
- Where
- Tioga forecast zone
- Reported by
- State Official
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
Light freezing rain produced just enough of an icy glaze for an accident between a PennDOT plow truck and a straight truck, closing PA Route 287 between Broughton Hollow and Lindquist Roads in Delmar Township for nearly two hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Indiana, February 9, 2023$260,000 · 54 kt wind · 4 events
- High Wind and Strong Wind in Alabama, February 9, 2023$55,000 · 51 kt wind · 6 events
- Strong Wind in Kentucky, February 9, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 9, 2023$19,000 · 19 events
- Tornado in Florida, February 9, 2023$5,000 · EF1 · 1 event
- High Wind in Indiana, February 9, 2023$25,000 · 52 kt wind · 3 events
- High Wind and Strong Wind in Kentucky, February 9, 202362 kt wind · 20 events
- Winter Storm and Winter Weather in Wisconsin, February 9, 202314 events
- High Wind in Ohio, February 9, 202350 kt wind · 11 events
- High Surf in Hawaii, February 9 to 11, 202310 events
- Strong Wind in Hawaii, February 9 to 10, 20239 events
- Winter Weather in Maine, February 9 to 10, 20239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068657, 1068658, 1068664.